New Jersey, 2014

Rip Current in New Jersey, August 4, 2014

August 4, 2014 · NWS PHI · 1 event in 1 county or zone

A 59-year-old woman from New Hampshire died on August 9th from her injuries suffered at an unguarded Atlantic City (Atlantic County) beach after she was caught in a rip current on the evening of August 4th. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A 59-year-old woman from New Hampshire died on August 9th from her injuries suffered at an unguarded Atlantic City (Atlantic County) beach after she was caught in a rip current on the evening of August 4th. Atlantic City firefighters along with the Beach Patrol's Kentucky Avenue late shift were called to the South Carolina beach at about 7 p.m. EDT. The woman was found about 150 to 200 yards offshore facedown in the water. She was unconscious and not breathing. Atlantic City firefighters resuscitated her and she was hospitalized. She was taken off life support on the 9th and passed away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 4, 2:39 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 4, 2:39 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 PM EDT MON AUG 4 2014

.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH TUESDAY.
HURRICANE BERTHA IS EXPECTED TO PASS SEVERAL HUNDRED MILES TO THE
EAST OF DELAWARE AND NEW JERSEY TUESDAY NIGHT INTO WEDNESDAY
MORNING. MEANWHILE...A COLD FRONT WILL SLOWLY PASS THROUGH THE
REGION TUESDAY NIGHT INTO WEDNESDAY. HIGH PRESSURE BUILDS IN FROM
THE GREAT LAKES LATE IN THE WEEK AND THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE OVERALL SYNOPTIC SETUP IS COMPRISED OF A WEAK AREA OF SURFACE
HIGH PRESSURE OVER OUR AREA THROUGH TONIGHT. THIS FEATURE MAY END UP
DISSIPATING THOUGH TOWARD MORNING AS THE NEXT SHORT WAVE AND
UPPER-LEVEL TROUGH STARTS TO ARRIVE FROM THE GREAT LAKES REGION.
THIS FEATURE AND A STALLED FRONTAL BOUNDARY OFFSHORE ARE THE TWO
MAIN FEATURES. IN ADDITION, HURRICANE BERTHA IS TRACKING NORTH AND
THEN NORTHEASTWARD WHICH SHOULD START TO INTRODUCE SOME LONG PERIOD
SWELLS TOWARD MORNING.

THE LINGERING DEEPER MOISTURE ON THE BACKSIDE OF THE DEPARTING AND
WEAKENING UPPER-LEVEL LOW IS FORECAST TO GENERALLY MIX OUT INTO THIS
EVENING. THIS SHOULD RESULT IN THE STRATOCUMULUS DECK TO THIN OUT.
IT APPEARS THAT ANY ISOLATED SHOWERS WILL BE CONFINED TO TERRAIN
INFLUENCES OR SOME COASTAL CONVERGENCE NEAR A SEA/BAY BREEZE.
OVERALL, MUCH OF THE AREA IS ANTICIPATED TO REMAIN DRY. OTHERWISE,
ONGOING CONVECTION ALONG THE STALLED OUT FRONTAL BOUNDARY TO OUR
EAST AND SOUTHEAST IS EXPECTED TO REMAIN OFFSHORE. THIS MAY TRY AND
EDGE CLOSER TO COASTAL DELAWARE OVERNIGHT AS THE FLOW BACKS SOME
MORE TO THE SOUTHWEST. THE ONGOING CONVECTION IN THE EASTERN GREAT
LAKES REGION IS EXPECTED TO EITHER MISS OR DISSIPATE BEFORE REACHING
OUR NORTHWESTERN ZONES LATER THIS EVENING.

WHILE THERE COULD BE SOME FOG OR STRATUS TOWARD MORNING, IT APPEARS
THIS WILL BE LOCALIZED AS THE AIRMASS IS DRIER THAN THE PREVIOUS FEW
NIGHTS. AS A RESULT, WE DID NOT INCLUDE FOG ATTM. AS FOR LOW
TEMPERATURES, WE GENERALLY SIDED WITH AN EVEN NAM/GFS MOS BLEND. THE
HOURLY TEMPERATURE/DEW POINT GRIDS WERE ADJUSTED BASED ON THE LATEST
OBSERVATIONS AND THEN THE LAMP/LAV GUIDANCE WAS BLENDED IN TO HELP
ASSIST THROUGH THE EVENING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A SHORT WAVE IS FORECAST TO AMPLIFY AN UPPER-LEVEL TROUGH INTO THE
NORTHEAST DURING THE COURSE OF TUESDAY. AT THE SURFACE, A WEAK COLD
FRONT IS FORECAST TO GRADUALLY BE SHIFTING SOUTHEASTWARD NEAR THE
LEADING EDGE OF THE MORE DEFINED HEIGHT FALLS. WHILE THE LARGE SCALE
LIFT MAY INCREASE SOME, IT APPEARS TO HANG BACK FOR AWHILE AND THERE
MAY NOT BE IDEAL LOW-LEVEL CONVERGENCE. THERE IS FORECAST ENOUGH
INSTABILITY FOR A FEW SHOWERS OR THUNDER DURING THE AFTERNOON MAINLY
ACROSS THE NORTHWESTERN ZONES, HOWEVER MOST OF THE GUIDANCE FOCUSES
SOME CONVECTION FARTHER WEST CLOSER TO THE THETA-E GRADIENT AND 850
MB WIND SHIFT. THEREFORE, SLIGHT CHC POPS WERE USED DURING THE MID
TO LATE AFTERNOON HOURS. THE FAR SOUTHEASTERN PORTIONS OF THE CWA
WILL BE ON THE NORTHWESTERN FRINGE OF THE CONVECTION ASSOCIATED WITH
AN OFFSHORE BOUNDARY. THIS COULD BE ENHANCED SOME AS TROPICAL SYSTEM
BERTHA TRACKS ON BY. THIS ENHANCEMENT THOUGH SHOULD BE FAR ENOUGH
OFFSHORE, AND THEREFORE SLIGHT POPS WERE CONFINED TO MOSTLY OFFSHORE.

AS MENTIONED, TROPICAL SYSTEM BERTHA IS FORECAST TO TRACK WELL EAST
OF OUR COAST LATE IN THE DAY AND THEREFORE NO DIRECT IMPACTS ARE
EXPECTED. IT SHOULD ALSO BE WEAKENING AS UPPER-LEVEL SHEAR INCREASES
DUE TO THE AMPLIFYING UPPER-LEVEL TROUGH. IN ADDITION, ITS FORWARD
MOTION SHOULD ALSO INCREASE. DESPITE IT TRACKING WELL EAST OF US,
LONG PERIOD SWELLS ARE ANTICIPATED ALONG THE COAST WITH THE ONLY
IMPACT BEING SOME INCREASE IN THE SURF AND AN ENHANCED RISK OF
DANGEROUS RIP CURRENTS.

AS FOR HIGH TEMPERATURES, WE MAINLY USED A BLEND OF THE NAM/MOS AND
WITH SOME WAA SOME INLAND PLACES SHOULD APPROACH 90 DEGREES. THE
FLOW LOOKS LIGHT ENOUGH IN THE LOWER LEVELS, THEREFORE A SEA BREEZE
SHOULD OCCUR.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE LATEST FORECAST FROM NHC HAS HURRICANE BERTHA TRACKING ABOUT
375-400 MI EAST OF ATLANTIC CITY TUESDAY NIGHT, WHICH IS FAR ENOUGH
OFFSHORE TO SPARE THE REGION WITHOUT ANY DIRECT IMPACTS FROM THE
STORM (ASIDE FROM THE SWELLS IN THE ATLANTIC).

THE UPSTREAM MID- LATITUDE TROUGH THAT WILL BE RESPONSIBLE FOR
STEERING BERTHA OUT TO SEA WILL AMPLIFY OVER EASTERN NORTH AMERICA
MIDWEEK. SEVERAL SHORTWAVE DISTURBANCES ROTATING AROUND THE BASE
OF THE MAIN TROUGH WILL PASS THRU OUR REGION DURING THIS TIME. THE
FIRST SHORTWAVE TROUGH THAT IS CURRENTLY OVER MANITOBA IS FORECAST
TO MOVE THRU THE CWA TUESDAY NIGHT. SHOWERS AND TSTMS ARE POSSIBLE
DURING THIS TIME. THE 12Z NAM AND GFS BOTH SHOW CONVERGENCE ALONG
THE SFC TROUGH SHARPENING OVER THE CENTRAL PORTION OF THE CWA
DURING THE EVENING, PROVIDING A POTENTIAL FOCUS FOR CONVECTION. DO
EXPECT THIS ACTIVITY TO WEAKEN AFTER SUNSET SINCE THE PRIMARY
LIFT FROM THE UPPER TROUGH ARRIVES AFTER PEAK HEATING, AT A TIME
WHEN INSTABILITY WILL BE WANING.

THE COLD FRONT OVER UPSTATE NY IS FORECAST TO EVENTUALLY CATCH UP TO
THE PRE-FRONTAL TROUGH OVER THE MID-ATLANTIC STATES ON WEDNESDAY.
THERE ARE STILL MODEL DIFFERENCES REGARDING WHEN THIS OCCURS AND
WHERE IN THE MID ATLANTIC WILL THE FRONTAL BOUNDARY RESIDE. THIS
WILL DETERMINE WHERE ACROSS THE CWA THE BEST CHANCES FOR SHOWERS
AND STORMS WILL BE. A FEW STORMS MAY BECOME STRONG IF POCKETS OF
HIGHER INSTABILITY DEVELOP, BUT GIVEN THE OVERALL MARGINAL
INSTABILITY/SHEAR PARAMETERS FORECAST FOR WEDNESDAY, THE SEVERE
TSTM THREAT IS LOW ATTM.

SHOWERS AND TSTMS ARE EXPECTED TO SHIFT SOUTHWARD TOWARD THE
DELMARVA/SRN NJ WEDNESDAY EVENING AS THE COLD FRONT ADVANCES THRU
THE REGION. POPS DECREASE LATE IN THE EVE AND OVERNIGHT AS
CONVECTION DIMINISHES WITH THE LOSS OF DAYTIME HEATING AND THE COLD
FRONT MOVES SOUTH AND EAST OF AREA. A PRESSURE SURGE IN WAKE OF
FROPA WILL BE ACCOMPANIED BY A NWLY WIND ADVECTING DRIER AIR INTO
THE REGION AND SKIES CLEARING FROM NORTH TO SOUTH.

THE 12Z OPERATIONAL MODELS WERE IN FAIRLY GOOD AGREEMENT, SHOWING
THE UPPER TROUGH AMPLIFYING OVER THE NORTHEAST AND MID-ATLANTIC
STATES ON THURSDAY AS A RELATIVELY STRONG SHORTWAVE TROUGH DIGS
AROUND THE BACKSIDE OF THE TROUGH. DPVA ASSOCIATED WITH THE
SHORTWAVE WILL PROVIDE THE LIFT FOR ISOLATED/POP-UP SHOWERS AND
PERHAPS A FEW STORM IF DEEPER CONVECTION CAN BE SUSTAINED DURING
THE AFTERNOON. CONFINED THE SLIGHT CHANCE POPS TO NERN PA AND NRN
NJ WHERE THE COLD POOL ALOFT SHOULD BE DEEPER.

AN EXTENDED PERIOD OF DRY AND PLEASANT CONDITIONS IN STORE FOR THE
END OF THE WEEK AND THIS WEEKEND AS SFC HIGH PRESSURE BUILDS IN FROM
THE GREAT LAKES. NWLY FLOW IN ADVANCE OF THE HIGH WILL RESULT IN
TEMPS AT OR EVEN A FEW DEGREES BELOW NORMAL AND DEWPOINTS IN THE 50S.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

REST OF THIS AFTERNOON...A VFR CEILING AT TIMES AROUND 4000 FEET
WILL THIN OUT INTO THIS EVENING. NORTHWESTERLY WINDS AROUND 5 KNOTS,
TURNING TO SOUTHWEST INTO THIS EVENING. A SEA BREEZE WILL ALLOW FOR
A SOUTH-SOUTHEAST SURFACE WIND AT KACY.

TONIGHT...GENERALLY VFR. THERE COULD BE SOME LOCAL MVFR/IFR FOG LATE
HOWEVER AS OF NOW THIS DOES NOT APPEAR TO BE WIDESPREAD. THE WINDS
BECOMING LIGHT AND VARIABLE OR CALM AT MOST TERMINALS.

TUESDAY...PERHAPS LOCALIZED MVFR FOG TO START, OTHERWISE VFR. A
FRONTAL BOUNDARY APPROACHING MAY PRODUCE A LATE DAY ISOLATED SHOWER
OR THUNDERSTORM MAINLY NEAR KABE AND KRDG. SOUTHWESTERLY WINDS
GENERALLY AROUND 5 KNOTS, ALTHOUGH A SEA BREEZE MAY ONCE AGAIN TURN
THE WINDS SOUTH-SOUTHEAST AT KACY IN THE AFTERNOON.

OUTLOOK...
TUESDAY NIGHT AND WEDNESDAY...A COLD FRONT WILL SLOWLYDROP SWD
THRU THE REGION. LOW CHANCES FOR SHRA/TSRA TUESDAY NIGHT. BETTER
CHANCES WEDNESDAY AFTERNOON (AROUND 40 PERCENT AREA WIDE). BRIEF
FLIGHT RESTRICTIONS POSSIBLE.

WEDNESDAY NIGHT...SHRA/TSRA ACTIVITY LIKELY SHIFTS SOUTH OF PHILA
TERMINALS IN THE EVE AND SOUTH OF THE AREA BY MIDNIGHT. WINDS BECOME
NWLY 5-10 KT BEHIND THE COLD FRONT.

THURSDAY THROUGH SATURDAY...VFR WITH LIGHT WINDS.

&&

.MARINE...
A WEAK AREA OF HIGH PRESSURE OVER THE AREA WILL GIVE WAY TO AN
UPPER-LEVEL TROUGH ARRIVING LATER TUESDAY. OUR REGION WILL GENERALLY
BE BETWEEN THIS SYSTEM TO THE WEST AND TROPICAL SYSTEM BERTHA AS IT
TRACKS WELL TO OUR EAST LATER IN THE DAY. THEREFORE, WINDS ARE
EXPECTED TO BE SUB-ADVISORY CRITERIA THROUGH TUESDAY WITH JUST SOME
INCREASE MAINLY NEARSHORE WITH SEA/BAY BREEZES. HOWEVER, LONG PERIOD
SWELLS ARE FORECAST TO START ARRIVING DURING THE COURSE OF THE DAY.
IT DOES NOT APPEAR THAT THESE BUILD HIGH ENOUGH TO WARRANT A SMALL
CRAFT ADVISORY ATTM, WITH THE INCREASE TENDING TO ARRIVE ACROSS THE
SOUTHERN COASTAL WATERS FIRST. AS A RESULT, WE HELD OFF ON ISSUING A
SMALL CRAFT ADVISORY ATTM.

OUTLOOK...

TUESDAY NIGHT-WEDNESDAY...HURRICANE BERTHA WILL MOVE NEWD OFF THE
EAST COAST. THE LATEST NHC TRACK KEEPS IT 350-400 MILES E-SE OF THE
AREA DURING THIS TIME. HIGHER SWELLS FROM BERTHA WILL REACH THE
ATLANTIC WATERS AND WAVE HEIGHTS OF 3-5 FT ARE EXPECTED. A SCA MAY
BE NEEDED IF CONFIDENCE IN 5 FT SEAS INCREASE.

WEDNESDAY NIGHT AND THURSDAY...NO MARINE HEADLINES ARE ANTICIPATED.

&&

.RIP CURRENTS...
THERE REMAINS A MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING
ALONG THE COASTS OF DELAWARE AND NEW JERSEY.

DESPITE HURRICANE BERTHA FORECAST TO GRADUALLY WEAKEN AS IT
PASSES WELL EAST OF OUR COAST TUESDAY NIGHT INTO WEDNESDAY, IT
WILL GENERATE SOME HIGHER, LONG-PERIOD SWELLS ALONG THE COASTS OF
DELAWARE AND NEW JERSEY. THIS WILL RESULT IN AN ENHANCED RISK FOR
DANGEROUS RIP CURRENTS TUESDAY AND WEDNESDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...KLEIN
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...KLEIN
AVIATION...GORSE/KLEIN
MARINE...GORSE/KLEIN
RIP CURRENTS...GORSE/KLEIN
Hazardous weather outlook, Aug 4, 3:01 PM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 PM EDT MON AUG 4 2014

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-052015-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
401 PM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-052015-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
401 PM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LONG-PERIOD SWELLS FROM HURRICANE BERTHA ARE EXPECTED TO REACH THE
DELAWARE AND NEW JERSEY COASTS TUESDAY AND WEDNESDAY. THESE SWELLS
WILL LIKELY BRING AN ENHANCED THREAT FOR DANGEROUS RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-052015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
401 PM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Atlantic

When
August 4, 6:00 PM EST
Where
Eastern Atlantic forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Atlantic2014-08-0959FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539328.